Alert archive / Minnesota / Tornado Warnings in 2004
Tornado Warning 1, NWS Duluth, MN
NWS Duluth, MN issued this tornado warning at Apr 18, 2004, 3:59 PM CDT for Pine County, Minnesota. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 18, 2004, 3:59 PM CDT (20:59 UTC)
- Expired
- Apr 18, 2004, 5:00 PM CDT
- In force
- 61 min
- Issued by
- NWS Duluth, MN
- Area
- Counties, with a storm outline in the text
County Pine County, MN
The radar
The Duluth radar (KDLH), 80 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 18, 1:40 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.0 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 680 J/kg
- Mixed-layer CIN
- -274 J/kg
- Mixed-layer LCL
- 697 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 361 m²/s²
- 0-3 km storm-relative helicity
- 401 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.3
The text
As transmitted, in the capitals the NWS used until 2016.
881 WFUS53 KDLH 182059 TORDLH MNC115-182200- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DULUTH MN 358 PM CDT SUN APR 18 2004 THE NATIONAL WEATHER SERVICE HAS ISSUED A * TORNADO WARNING FOR... PINE COUNTY IN EAST CENTRAL MINNESOTA * UNTIL 500 PM CDT * AT 358 PM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 7 MILES NORTHWEST OF FRIESLAND...OR ABOUT 10 MILES NORTHWEST OF HINCKLEY...MOVING NORTHEAST AT 45 MPH. * THIS TORNADO WILL BE NEAR... FINLAYSON AROUND 405 PM... RUTLEDGE AROUND 410 PM... ASKOV AROUND 415 PM... IF YOU ARE IN THE PATH OF THIS TORNADO...GO TO A BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR IF YOU ARE IN A MOBILE HOME... CAMPER OR ARE CAUGHT OUTDOORS SEEK STURDY SHELTER. AS A LAST RESORT...LIE FLAT IN A DITCH AND COVER YOUR HEAD LAT...LON 4623 9304 4603 9305 4624 9230 4642 9247 $$ SHIMON
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Apr 18, 3:05 PM CDT, 54 minutes earlier.
Area forecast discussion, Apr 18, 3:05 PM CDT, 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 305 PM CDT SUN APR 18 2004 .DISCUSSION...MAIN FOCUS IS ON SEVERE WEATHER POTENTIAL LATE THIS AFTERNOON AND THIS EVENING. SEVERE WEATHER HAS BEEN PROMINENT DURING THE DAY...WITH DAMAGING WINDS INITIALLY, AND UP TO 2 INCH HAIL WITH THE LATER STORMS. SUPERCELLS DEVELOPED IN THE LAST 3 HOURS OF THE EVENT, WITH ROTATION EVIDENT IN MANY OF THE STORMS. NOT A GOOD VORTICITY GENERATION POTENTIAL (VGP) SIGNAL, SO STORM RELATIVE HELICITY WAS NOT EFFICIENTLY INGESTED INTO THE STORMS FROM THE SURFACE. THIS MIGHT HAVE KEPT THE CIRCULATIONS FROM BECOMING SURFACE BASED. AS FOR THE NEXT STAGE OF THE EVENT, THE CONVECTIVE INITIATION HAS ALREADY BEGUN ACROSS CENTRAL AND SOUTHERN MN. SHEAR PROFILES, AND INSTABILITY PARAMETERS ARE INDICATING THE STRONG POTENTIAL FOR SUPERCELL THUNDERSTORMS THIS AFTERNOON AND EVENING, WITH TORNADOES A STRONG THREAT. A TORNADO WATCH HAS BEEN ISSUED THROUGH 8 PM FOR MOST OF THE CWA. THE STORM PREDICTION CENTER (SPC) DISCUSSED THE STRONG MARINE LAYER NORTH OF THE ADVANCING WARM FRONT, AND THAT IT MAY REDUCE THE CHANCES OF TORNADOES FARTHER INTO THE ARROWHEAD...BUT THE TORNADO THREAT REMAINS EVERYWHERE, NONE THE LESS. THIS IMPENDING SEVERE WEATHER EVENT IS BEING HIGHLIGHTED AS A PARTICULARLY DANGEROUS SITUATION (PDS), BY THE SPC. STORM WILL CONTINUE OVERNIGHT...AS THE LOW PRESSURE MOVES RAPIDLY NORTHEAST ALONG THE WARM FRONT INTO NORTHWEST WISCONSIN BY THIS EVENING...AND ALL THE WAY NORTH OF LAKE SUPERIOR BY MIDNIGHT. HEAVY RAINS ARE LIKELY WITH THE STRONGEST STORMS...ALONG WITH HAIL, DAMAGING WINDS, AND TORNADOES. RAINFALL TOTALS UP TO 2 INCHES ARE POSSIBLE. AREAS OF DENSE FOG ARE POSSIBLE MONDAY MORNING DUE TO THE ABUNDANT SURFACE MOISTURE FROM THIS SYSTEM. POST FRONTAL PRECIPITATION WILL CONTINUE INTO MONDAY MORNING BEFORE A STRONG SUBSIDENCE REGION AND HIGH PRESSURE SHUT THINGS DOWN. CLEARING SKIES ARE EXPECTED MONDAY AFTERNOON. THE NEXT SYSTEM TO BRING PRECIP WILL HOLD OFF UNTIL TUESDAY NIGHT...AS LOW PRESSURE LIFTS INTO SOUTHERN MINNESOTA. && .DLH...WATCHES/WARNINGS/ADVISORIES MN...TORNADO WATCH UNTIL 8 PM FOR AREAS SOUTH AND EAST OF A LINE FROM WALKER TO GRAND MARAIS. WI...TORNADO WATCH UNTIL 8 PM FOR ALL OF NW WIS. SHIMON
Hazardous weather outlook, Apr 18, 7:30 AM CDT, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 730 AM CDT SUN APR 18 2004 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-191230- ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON- KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS- PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA- S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN- 730 AM CDT SUN APR 18 2004 ...MODERATE RISK OF SEVERE STORMS TODAY AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN. .DAY ONE...TODAY AND TONIGHT A SIGNIFICANT SEVERE WEATHER OUTBREAK IS SHAPING UP FOR MUCH OF THE NORTHLAND TODAY AND TONIGHT. THE BEST CHANCE OF SEVERE WEATHER WILL BE ACROSS EAST CENTRAL MINNESOTA AND NORTHWESTERN WISCONSIN. GOLF BALL SIZE HAIL OR LARGER...DAMAGING WINDS IN EXCESS OF 60 MPH AND TORRENTIAL DOWNPOURS ARE EXPECTED WITH SOME OF THE STORMS. OF GREATEST CONCERN TODAY WILL BE THE THREAT OF TORNADOES. ALL THE FORECAST PARAMETERS INDICATE THAT THERE IS A GOOD POSSIBILITY OF TORNADOES...ESPECIALLY THIS AFTERNOON AND EVENING. BE SURE TO MONITOR FOR POSSIBLE WATCHES AND WARNINGS AS THIS SEVERE WEATHER EVENT UNFOLDS. ASIDE FROM THE SEVERE WEATHER...A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE NEAR SHORE WATERS OF WESTERN LAKE SUPERIOR. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS POSSIBLE AT ANY POINT TODAY...BUT IT IS LIKELY THIS AFTERNOON AND EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/DLH DAP
In the hours before
Local storm report, Apr 18, 11:37 AM CDT, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE DULUTH MN
1137 AM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0220 AM HAIL 4 W HINCKLEY 46.01N 93.02W
04/18/2004 0.75 INCH PINE MN TRAINED SPOTTER
0224 AM HAIL 13 E HINCKLEY 46.01N 92.67W
04/18/2004 1.50 INCH PINE MN TRAINED SPOTTER
0458 AM HAIL LITTLE ROUND LAKE 45.97N 91.37W
04/18/2004 1.00 INCH SAWYER WI AMATEUR RADIO
0510 AM HAIL 10 E HAYWARD 46.01N 91.27W
04/18/2004 0.75 INCH SAWYER WI TRAINED SPOTTER
0705 AM HAIL SPOONER 45.82N 91.89W
04/18/2004 0.75 INCH WASHBURN WI AMATEUR RADIO
0740 AM HAIL 3 W SHELL LAKE 45.74N 91.96W
04/18/2004 2.00 INCH WASHBURN WI AMATEUR RADIO
0747 AM HAIL SPOONER 45.82N 91.89W
04/18/2004 1.00 INCH WASHBURN WI TRAINED SPOTTER
0815 AM HAIL NORTHWOODS BEACH 45.91N 91.40W
04/18/2004 1.50 INCH SAWYER WI LAW ENFORCEMENT
THERE WERE SEVERAL REPORTS OF BROKEN WINDOWS.
0822 AM HAIL 6 E HAYWARD 46.01N 91.36W
04/18/2004 1.00 INCH SAWYER WI AMATEUR RADIO
0825 AM HAIL 10 E HAYWARD 46.01N 91.27W
04/18/2004 0.88 INCH SAWYER WI AIRPLANE PILOT
0830 AM TSTM WND DMG 5 W PEQUOT LAKES 46.60N 94.43W
04/18/2004 SOUTHERN CASS MN EMERGENCY MNGR
POWER LINES WERE BLOWN DOWN.
0835 AM TSTM WND GST PEQUOT LAKES 46.60N 94.32W
04/18/2004 0 MPH CROW WING MN TRAINED SPOTTER
MANY TREES AND POWER LINES WERE BLOWN DOWN FROM PEQUOT
LAKES TO EMILY.
0912 AM HAIL PARK FALLS 45.93N 90.45W
04/18/2004 1.00 INCH PRICE WI TRAINED SPOTTER
0914 AM HAIL PARK FALLS 45.93N 90.45W
04/18/2004 1.75 INCH PRICE WI TRAINED SPOTTER
0955 AM HAIL 9 NE FLOODWOOD 47.02N 92.78W
04/18/2004 0.88 INCH SOUTHWEST ST. LOUI MN TRAINED SPOTTER
0955 AM HAIL ALBORN 46.97N 92.58W
04/18/2004 0.88 INCH SOUTHWEST ST. LOUI MN TRAINED SPOTTER
1037 AM HAIL 30 N DULUTH 47.22N 92.12W
04/18/2004 2.00 INCH EAST CENTRAL ST. L MN TRAINED SPOTTER
&&
CLCLocal storm report, Apr 18, 12:31 PM CDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1231 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1230 PM HAIL GILBERT 47.49N 92.46W
04/18/2004 1.00 INCH WEST CENTRAL ST. L MN TRAINED SPOTTER
&&
SHIMONLocal storm report, Apr 18, 12:43 PM CDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1243 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1241 PM HAIL EMBARRASS 47.66N 92.20W
04/18/2004 1.75 INCH EAST CENTRAL ST. L MN TRAINED SPOTTER
&&
SHIMONThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 2:20 AM CDT | Severe Thunderstorm Warning | DLH | Pine | 55 min |
| Apr 18, 3:17 AM CDT | Severe Thunderstorm Warning | DLH | Pine | 58 min |
| Apr 18, 7:18 AM CDT | Severe Thunderstorm Warning | DLH | Pine | 27 min |
| Apr 18, 8:01 AM CDT | Severe Thunderstorm Warning | DLH | Cass | 44 min |
| Apr 18, 8:39 AM CDT | Severe Thunderstorm Warning | DLH | Cass, Crow Wing | 51 min |
| Apr 18, 8:42 AM CDT | Severe Thunderstorm Warning | DLH | Itasca | 33 min |
| Apr 18, 9:47 AM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 28 min |
| Apr 18, 10:07 AM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 38 min |
| Apr 18, 10:33 AM CDT | Severe Thunderstorm Warning | DLH | Lake | 42 min |
| Apr 18, 11:06 AM CDT | Special Marine Warning | DLH | 54 min | |
| Apr 18, 12:13 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 62 min |
| Apr 18, 12:58 PM CDT | Severe Thunderstorm Warning | DLH | Lake | 62 min |
| Apr 18, 1:35 PM CDT | Severe Thunderstorm Warning | DLH | Cook | 55 min |
| Apr 18, 3:36 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 39 min |
| Apr 18, 4:13 PM CDT | Severe Thunderstorm Warning | DLH | Lake, Saint Louis | 62 min |
| Apr 18, 4:30 PM CDT | Special Marine Warning | DLH | 60 min | |
| Apr 18, 5:13 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 32 min |
| Apr 18, 5:31 PM CDT | Special Marine Warning | DLH | 89 min | |
| Apr 18, 5:31 PM CDT | Special Marine Warning | DLH | 89 min | |
| Apr 18, 5:53 PM CDT | Severe Thunderstorm Warning | DLH | Lake | 52 min |
Nearby
Tornado Warnings in Minnesota, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.